Missouri, 2024

Flash Flooding and Heavy Rain in Missouri, July 17, 2024

July 17, 2024 · NWS SGF · 26 events in 6 counties and zones

A mesoscale convective vortex pushed into the Missouri Ozarks during the afternoon of July 16, 2024, resulting in showers and thunderstorms developing out ahead of it. Thunderstorm coverage and intensity increased during the overnight hours and into the early morning hours of July 17 as they developed along a stationary boundary situated west to east on the Missouri/Arkansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A mesoscale convective vortex pushed into the Missouri Ozarks during the afternoon of July 16, 2024, resulting in showers and thunderstorms developing out ahead of it. Thunderstorm coverage and intensity increased during the overnight hours and into the early morning hours of July 17 as they developed along a stationary boundary situated west to east on the Missouri/Arkansas border. Thunderstorms first formed over northeast Oklahoma and continued to spread east into far southern Missouri, resulting in training thunderstorms producing heavy rainfall and flash flooding. Rainfall amounts between 4.0 and 8.61 inches were measured across portions of the Missouri Ozarks, with Taney County experiencing the higher end of that range. Turkey Creek in Hollister crested at 14.65 feet, causing evacuations along the creek, flooded cars and RVs, and a washed out bridge. Additionally, the first floor of City Hall in Branson was flooded, with multiple roadways flooded and damaged between Branson and Hollister in Taney County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 2:22 AM CST, 1 hour 56 minutes earlier. Its key messages:

  • Scattered storms have formed along a frontal boundary overnight. Heavy rainfall will occur with rates up to 1 to 3 inches per hour. Flood Watch has been extended into far SW MO and is in effect for areas along and south of Interstate 44 until 7 AM this morning.
  • Below average temperatures arrive today and persist into the weekend with dry conditions until Sunday.
Area forecast discussion, Jul 17, 2:22 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
322 AM CDT Wed Jul 17 2024

.KEY MESSAGES...

- Scattered storms have formed along a frontal boundary
  overnight. Heavy rainfall will occur with rates up to 1 to 3
  inches per hour. Flood Watch has been extended into far SW MO
  and is in effect for areas along and south of Interstate 44
  until 7 AM this morning.

- Below average temperatures arrive today and persist into the
  weekend with dry conditions until Sunday.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...
Issued at 311 AM CDT Wed Jul 17 2024

Current radar and satellite imagery show thunderstorms popping up
along a stationary boundary west to east sitting on the MO/AR
border. Storms first formed over NE OK and will continue to spread
east into far southern MO throughout the night. With a moist airmass
in place along a frontal boundary, flooding is a threat tonight.
MUCAPE values near 2000 J/kg with PWAT values greater than 1.8
inches will lead to storms producing efficient rainfall rates. This
is also in addition to weak LCL-EL winds of around 20 knots and
corfidi upshear values of 10 to 12 knots. Therefore, storms
will be slow moving and may train over an area for an extended
period of time. This has led to an expansion of the Flood Watch
to include Barry, Lawrence, McDonald, and Newton counties to
account for the placement of the front and where models show the
heaviest rainfall occurring. The 3 hr FFG values for southern
MO is around 2 to 3 inches and flash flooding and rises on area
creeks and rivers are expected with this activity.

Mostly to partly cloudy skies will linger through the day and keep
us a bit cooler in the mid to upper 80s. Clouds start to break up
this afternoon. Tonight, skies will be mostly clear with minimum
temperatures in the low to mid 60s.

Thursday will feature pleasant weather with mostly sunny skies and
highs in the low to mid 80s. Drier air will continue to filter over
the area as surface high pressure builds over the upper
Midwest. Expect RH values in the 50% range with dewpoints in the
lower 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 311 AM CDT Wed Jul 17 2024

Much cooler temperatures will persist through the weekend with
northwest flow and 850mb temps in the 10-15C range. This will
lead to highs in the lower 80s and lows in the lower 60s. Friday
morning looks the coolest with some potential for morning lows
in the 50s to around 60! These values will be about 5- 15
degrees below average for mid July.

Rain chances return Sunday as a 500mb low moves over the Central
Plains. Multiple shortwaves will traverse around the base of the
trough leading to an active start to next week. Rain chances are
around 40 to 50 percent Sunday into Tuesday with brief breaks in
precipitation throughout each day. Though, high/low temperatures
still remain a few degrees below normal through Tuesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1223 AM CDT Wed Jul 17 2024

VFR for the next couple of hours before an MCS is forecast to
push through far southern MO bringing showers and thunderstorms.
Expect heavy rainfall in these showers that may lower
visibilities. MVFR/IFR ceilings will occur in and around
convection. Storms taper off near sunrise with VFR and light
northerly winds returning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until 7 AM CDT this morning for MOZ070-071-081>083-
     090>098-101>106.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
Hazardous weather outlook, Jul 16, 7:31 PM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
831 PM CDT Tue Jul 16 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
831 PM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Marginal hail risk.
  Slight thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Scattered thunderstorms are expected to develop and move south
through portions of the area late this evening into early
Wednesday morning, mainly south of Interstate 44. A few storms
could produce large hail to the size of pennies and damaging
winds up to 60 mph. Frequent lightning and heavy rainfall will
occur with the storms. Localized flash flooding will also be a
concern through the overnight hours where storms are able to move
over the same locations. Highest chances for flooding will occur
across southern and south central Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may linger into Wednesday morning for areas near
the Missouri and Arkansas state line.

Thunderstorm chances increase Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The Springfield radar (KSGF), 73 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

15 heavy rain, 11 flash flood. Local standard time, as filed.

Flash Flood, Taney

When
July 17, 4:18 AM CST to 10:30 AM CST
Where
Taney County, 1.14 mi SSE of Kirbyville to 2.09 mi WNW of Mincy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.604, -93.166

State Highway J was closed near Mincy due to heavy rainfall.

Flash Flood, Taney

When
July 17, 5:30 AM CST to 11:09 AM CST
Where
Taney County, 0.69 mi W of Branson to 0.92 mi SW of Pt Lookout Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.652, -93.232

Dispatch reported road closured due to flooding and heavy rainfall. A Mesonet station measured 4.90 inches of 1-hour rainfall.

Flash Flood, Greene

When
July 17, 5:48 AM CST to 11:35 AM CST
Where
Greene County, 0.74 mi WNW of Springfield to 0.58 mi W of Springfield
Cause
Heavy Rain
Property damage
$18,000
Reported by
Amateur Radio
Coordinates
37.205, -93.312

A car was stranded in flood waters near Mt. Vernon street.

Flash Flood, Greene

When
July 17, 6:17 AM CST to 11:35 AM CST
Where
Greene County, 0.36 mi NE of Springfield to 0.46 mi SE of Springfield
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.204, -93.296

Significant street flooding was reported along Campbell street between Grand and Mt. Vernon streets. Approximately a foot of water was reported to be flowing through the roadway.

Flash Flood, Taney

When
July 17, 6:20 AM CST to 11:09 AM CST
Where
Taney County, 0.69 mi NNW of Branson to 0.95 mi NNW of Branson
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.658, -93.227

Report of 3 foot deep water flowing over Briar Cliff Drive.

Flash Flood, Taney

When
July 17, 6:30 AM CST to 11:09 AM CST
Where
Taney County, 0.38 mi ESE of Pt Lookout Arpt to 0.92 mi SSE of Hollister
Cause
Heavy Rain
Property damage
$800,000
Reported by
Other Federal Agency
Coordinates
36.629, -93.223

Turkey Creek crested at 14.65 feet near Hollister, which caused evacuations to the Hidden Valley RV Park in Hollister along the creek. Several cars and campers were flooded. The bridge leading out of the RV park was flooded, with parts washed out from the water.

Flash Flood, Taney

When
July 17, 7:00 AM CST to 11:09 AM CST
Where
Taney County, 0.25 mi ESE of Pt Lookout Arpt to 0.94 mi W of Branson
Cause
Heavy Rain
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
36.629, -93.226

The first two rows of campgrounds at the Branson City Campground evacuated due to flooding. City Hall was flooded on the first floor, with multiple roads in Branson flooded as well. East 76 Highway was impacted by road damage between Lakeshore Drive and the Hollister roundabout, with the shoreline sluffed off. Other roadways showed signs of damage as well.

Flash Flood, Taney

When
July 17, 7:05 AM CST to 11:09 AM CST
Where
Taney County, 0.45 mi ESE of Pt Lookout Arpt to 0.92 mi SSE of Hollister
Cause
Heavy Rain
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
36.628, -93.222

Flash flooding was reported in Hollister. Water eroded under the railroad tracks near Downing Street.

Flash Flood, Greene

When
July 17, 8:01 AM CST to 11:35 AM CST
Where
Greene County, 2.07 mi S of Nichols to 2.05 mi S of Nichols
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.190, -93.370

Approximately a foot of water was over the road at Farm Road 146 and Farm Road 123.

Heavy Rain, Taney

When
July 17, 8:17 AM CST
Where
Taney County, 0.89 mi SW of Pt Lookout
Reported by
Emergency Manager
Coordinates
36.610, -93.240

Emergency management measured 7.70 inches of storm total rainfall.

Heavy Rain, Taney

When
July 17, 8:17 AM CST
Where
Taney County, 2.66 mi SW of Walnut Shade
Reported by
Emergency Manager
Coordinates
36.700, -93.230

Emergency management measured 6.20 inches of storm total rainfall.

Heavy Rain, Taney

When
July 17, 8:17 AM CST
Where
Taney County, 1.8 mi WNW of Branson
Reported by
Emergency Manager
Coordinates
36.660, -93.250

Emergency management reported 4.80 inches of storm total rainfall.

Flash Flood, Christian

When
July 17, 8:25 AM CST to 11:35 AM CST
Where
Christian County, 4.62 mi WNW of Abadyl to 4.38 mi ENE of Linden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.070, -93.050

State Highway U was closed at Pedelo Creek due to flooding.

Heavy Rain, Greene

When
July 17, 8:54 AM CST
Where
Greene County, 1.79 mi WSW of Battlefield
Reported by
Mesonet
Coordinates
37.110, -93.410

The Wilson Creek Mesonet station SPWM7 measured 4.10 inches of storm total rainfall.

Heavy Rain, Greene

When
July 17, 9:02 AM CST
Where
Greene County, Battlefield
Reported by
Mesonet
Coordinates
37.120, -93.380

The Mesonet station BATM7 at Battlefield Elementary school measured a 12-hour rainfall total of 4.01 inches.

Flash Flood, Douglas

When
July 17, 9:30 AM CST to 12:05 PM CST
Where
Douglas County, 1.01 mi ESE of Ava Muni Meml Arpt to 0.96 mi W of Ava
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.964, -92.664

Street flooding occurred in Ava due to heavy rainfall.

Heavy Rain, Taney

When
July 17, 9:45 AM CST
Where
Taney County, 0.89 mi NW of Pt Lookout Arpt
Reported by
Mesonet
Coordinates
36.640, -93.240

The Mesonet station FW2148 in Branson measured a 12-hour rainfall total of 7.41 inches.

Heavy Rain, Taney

When
July 17, 9:45 AM CST
Where
Taney County, 2.66 mi SW of Walnut Shade
Reported by
Mesonet
Coordinates
36.700, -93.230

The Mesonet station FW9611 in Branson measured a 12-hour rainfall total of 6.27 inches.

Heavy Rain, Taney

When
July 17, 9:45 AM CST
Where
Taney County, 1.8 mi WNW of Branson
Reported by
Mesonet
Coordinates
36.660, -93.250

The Mesonet station FW2149 in Branson measured a 12-hour rainfall total of 4.86 inches.

Heavy Rain, Taney

When
July 17, 9:45 AM CST
Where
Taney County, 2.66 mi NE of Garber
Reported by
Mesonet
Coordinates
36.710, -93.270

The Mesonet station EW3832 in Branson measured a 12-hour rainfall total of 4.59 inches.

Heavy Rain, Taney

When
July 17, 9:46 AM CST
Where
Taney County, 0.69 mi S of Branson
Reported by
Mesonet
Coordinates
36.640, -93.220

The Mesonet station FW6784 in Branson measured a 12-hour rainfall total of 8.59 inches.

Heavy Rain, Greene

When
July 17, 9:48 AM CST
Where
Greene County, 0.88 mi SE of Wildwood Estates
Reported by
Mesonet
Coordinates
37.110, -93.240

The Mesonet station GW2801 in Springfield measured a 12-hour rainfall total of 4.07 inches.

Heavy Rain, Taney

When
July 17, 9:49 AM CST
Where
Taney County, Branson
Reported by
Mesonet
Coordinates
36.650, -93.220

The Mesonet station FW6785 in Branson measured a 12-hour rainfall total of 8.61 inches.

Heavy Rain, Ozark

When
July 17, 9:50 AM CST
Where
Ozark County, 0.89 mi NE of Hammond
Reported by
Mesonet
Coordinates
36.680, -92.640

The Mesonet station 9621D located 2 miles south-southeast of Thornfield measured a 12-hour rainfall total of 4.80 inches.

Heavy Rain, Taney

When
July 17, 10:04 AM CST
Where
Taney County, Hollister
Reported by
Public
Coordinates
36.620, -93.220

Public report of 8.14 inches of storm total rainfall.

Heavy Rain, Jasper

When
July 17, 10:06 AM CST
Where
Jasper County, Sarcoxie
Reported by
Emergency Manager
Coordinates
37.070, -94.120

Emergency management reported 2.60 inches of storm total rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205485, 1205487, 1205470, 1205472, 1205488, 1205491, 1205492, 1205494, 1205473, 1205448, 1205450, 1205451, 1205475, 1205452, 1205453, 1205476, 1205454, 1205455, 1205456, 1205457, 1205458, 1205459, 1205460, 1205461, 1205462, 1205463.